Wyoming, 2015

Hail and Damaging Winds in Wyoming, July 27, 2015

July 27, 2015 · NWS RIW · 8 events in 5 counties and zones

An abnormally strong upper level low and strong winds aloft moved across western Wyoming on the afternoon of Monday, July 27. In addition, a tight pressure gradient generated high wind both ahead of and just behind the passage of a vigorous cold front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An abnormally strong upper level low and strong winds aloft moved across western Wyoming on the afternoon of Monday, July 27. In addition, a tight pressure gradient generated high wind both ahead of and just behind the passage of a vigorous cold front. The most severe storm of the day tracked northeast across Big Horn County producing large hail and strong wind. Wind gusts of 60 to 76 mph also occurred with much weaker convection given favorable surface temperature-dew point spreads in combination with the pressure gradient. Ahead of the front, gradient winds were strong enough to topple trees, rip limbs, and cause damage in Riverton where a peak gust of 59mph was registered at 1503MST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 27, 1:36 PM MST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 27, 1:36 PM MST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
236 PM MDT MON JUL 27 2015

.SHORT TERM...TONIGHT THROUGH TUESDAY

A WEAK STATIONARY FRONTAL BOUNDARY APPEARS TO BE DRAPED EAST TO
WEST ALONG THE OWL CREEK MTNS AND ALONG THE JOHNSON/NATRONA COUNTY
LINE. NORTH OF THE BOUNDARY DEW POINTS ARE IN THE 40S AND 50S AND
SOUTH OF THE BOUNDARY THEY ARE ONLY IN THE 20S. MEANWHILE A STRONG
PACIFIC COLD FRONT IS PLOWING ITS WAY EAST ACROSS FAR WESTERN WY
AND WILL EVENTUALLY  THE AIRMASS ACROSS ALL OF WESTERN AND
CENTRAL WY THIS EVENING AS THE NORTHERN THIRD OF WYOMING
EXPERIENCES A SFC FRONTAL OCCLUSION. AS THIS PACIFIC FRONT
PROGRESSES EAST...THE POTENTIAL FOR STRONG THUNDERSTORMS EXISTS
ACROSS NORTHERN WY IN THE AREA OF HIGHER DEW POINTS AND RESULTANT
HIGHER CAPES. SPC HAS THIS AREA UNDER MARGINAL SO LARGE HAIL AND
DAMAGING WINDS ARE A POSSIBILITY IN THESE AREAS THROUGH AT LEAST
EARLY THIS EVENING. SO FAR...SMALL HAIL HAS BEEN REPORTED AT
MAMMOTH AND DUBOIS AND AS FAR SOUTH AS CASPER.

THE OTHER AREA OF CONCERN IS THE ON GOING RED FLAG WARNING FOR
PORTIONS OF THE CENTRAL...EASTERN AND SOUTHERN PORTIONS OF THE CWA
WHERE MINIMUM RH VALUES RANGING FROM THE UPPER SINGLE DIGITS TO
THE LOW TEENS HAVE BEEN COMMON ALONG WITH WINDS GUSTING AS HIGH
AS 35 KNOTS FROM THE SOUTHWEST AHEAD OF THE APPROACHING PACIFIC
COLD FRONT WITH EVEN STRONGER SHIFTING WINDS ANTICIPATED WITH THE
FROPA. WITH 3 HOURLY SFC PRESSURE RISES ANTICIPATED TO BE UP TO
12MB...MANY AREAS COULD SEE POST FRONTAL WIND GUSTS OF UP TO 50
MPH. IN ADDITION...A HAINES INDEX OF SIX IS IN PLACE IN THESE
AREAS...NOT TO MENTION THE SMALL POSSIBILITY OF A DRY LIGHTNING
STRIKE. WILL LET THE RED FLAG RIDE THROUGH 10 PM THIS EVENING FOR
FIRE WEATHER ZONES 279...280...281...283...285 AND 300.

THE AFOREMENTIONED PACIFIC COLD FRONT IS BEING SLUNG BY A VIGOROUS
EASTBOUND SHORTAVE FOR THIS TIME OF YEAR WHICH HAS BEEN TRACKING
EAST ACROSS MONTANA. THIS TROUGH WILL CLOSE OFF OVER EAST CENTRAL
MONTANA BY 06Z TONIGHT AND BECOME ALMOST VERTICALLY STACKED. THERE
IS PLENTY OF COLD AIR FOR THIS TIME OF YEAR WRAPPING AROUND THE
BACKSIDE OF THIS LOW WITH H7 TEMPS EXPECTED TO DROP BETWEEN -2 AND
-3C IN NW WYOMING LATER TONIGHT. IN FACT...TEMPS ARE ALREADY ONLY
IN THE 50S IN THE FAR WEST BEHIND THE FRONT. WITH THESE COLD H7
TEMPS...SNOW LEVELS SHOULD DROP TO BETWEEN 7K AND 7500 FEET IN
YELLOWSTONE PARK LATER TONIGHT THROUGH TUESDAY MORNING WHERE UP
TO A HALF INCH OF SNOW COULD FALL JUST BEFORE THE WX SYSTEM PULLS
OUT TO THE EAST AND THE RESULTANT AREA OF PRECIP SHRINKS. AREAS
LIKE TOGWOTEE PASS COULD SEE A PERIOD OF SNOWFALL AROUND MIDNIGHT
TONIGHT WITH GRANITE AND POWDER RIVER PASSES TO FOLLOW. THE
SOUTHERN WINDS COULD SEE A VERY BRIEF PERIOD OF LIGHT WET SNOW
ABOVE 8500 FEET IN THE WEE HOURS TUESDAY MORNING BEFORE SUNRISE.

FOR TUESDAY...A COOLER BUT PLEASANTLY MILD AND SUNNY DAY IS IN
STORE. WEST NORTHWEST WINDS WILL DIMINISH AS THE MONTANA WEATHER
SYSTEM CONTINUES TO PULL AWAY.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

HIGH PRESSURE OVER THE AREA WILL KEEP WARM AND DRY CONDITIONS
THROUGH MUCH OF THE FORECAST PERIOD. MODELS IN GOOD AGREEMENT WITH
THIS QUIET SOLUTION FOR WESTERN AND CENTRAL WYOMING.

CONDITIONS BEGIN TO CHANGE SUNDAY MORNING AS A WEAK DISTURBANCE
BEGINS TO MOVE TOWARDS THE STATE. THIS SYSTEM WILL GENERATE SOME
SHOWER AND THUNDERSTORM ACTIVITY SUNDAY AFTERNOON AND
EVENING...ESPECIALLY OVER NORTHERN AND WESTERN WYOMING. MODELS ARE
NOT IN GOOD AGREEMENT WITH THE PROGRESSION OF THIS SHOWER
ACTIVITY... BUT WILL LEAVE FORECAST TRENDING TOWARDS THE SOLUTION
FOR LOW COVERAGE OF SHOWERS AND THUNDERSTORMS. THE ECMWF INDICATES A
BETTER PUSH OF MOISTURE AND INSTABILITY ON MONDAY WITH EXPECTED
ZONAL FLOW. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
ACROSS MUCH OF THE FORECAST AREA UNDER THIS SOLUTION. THE GFS IS NOT
AS AGGRESSIVE...WITH WEAKER MOISTURE AND INSTABILITY. UNDER ITS
SCENARIO...SHOWER COVERAGE WOULD CONTINUE TO BE FAIRLY LIMITED TO
THE NORTHERN AND WESTERN MOUNTAINS.

REGARDLESS...EXPECT GENERALLY WARMING CONDITIONS THROUGH MUCH OF THE
FORECAST PERIOD...WITH SLIGHTLY COOLER TEMPERATURES POSSIBLE SUNDAY
AND MONDAY.

&&

.AVIATION.../00Z ISSUANCE/

A STRONG PACIFIC COLD FRONT WILL CONTINUE TO PUSH INTO WEST AND
CENTRAL WYOMING THROUGH AREAS EAST OF THE DIVIDE LATER THIS
AFTERNOON AND EVENING. ISOLATED TO SCATTERED -TSRA WILL DEVELOP
ALONG THE FRONT MAINLY VCNTY AND NORTH OF A KJAC- KWRL-KBYG LINE
IN THE LATE AFTERNOON AND EVENING. SFC SW WINDS AT 20-35KTS WILL
PRECEDE THE FRONT WITH THE STRONGER WINDS FROM VCNTY KRKS-KCPR AND
ALONG THE EAST SLOPES FROM VCNTY KTHP-KLND. LLWS IN ADDITION TO
CONVECTIVE WIND SHEAR MAY BE ENCOUNTERED BEHIND THE COLD FRONT
VCNTY KCOD- KBYG THROUGH THE REMAINDER OF THE AFTERNOON WITH A
PREVAILING NORTHERLY SFC WIND AND SW WINDS 20-30KTS AT RIDGETOP
LEVEL UNTIL THE STRONG PACIFIC COLD FRONT ARRIVES FROM THE WEST.
SFC WEST WINDS AT 20-30KTS WILL FOLLOW THE COLD FRONT ACROSS
CENTRAL AND SOUTHERN WYOMING. WINDS WILL GRADUALLY DIMINISH
OVERNIGHT. THE NORTHERN ABSAROKA AND BIGHORN RANGES WILL LIKELY
REMAIN FQTLY OBSCURED WITH SCT -SHRA/-SHSN MONDAY NIGHT INTO
TUESDAY MORNING.

&&

.FIRE WEATHER...

...RED FLAG WARNING FOR ZONES 280 281 283 285 AND 300 THROUGH 10PM
TONIGHT...

JUST ABOUT EVERY ELEMENT WORTHY OF A RED FLAG WARNING WILL BE
PRESENT THROUGH THIS EVENING FROM WIDESPREAD STRONG WIND OVER 35
MPH ACROSS THE AREA WITH GUSTS AROUND 50 MPH POSSIBLE IN THE MORE
EXPOSED AND WIND PRONE AREAS...TO LOW HUMIDITY...TO DRY
THUNDERSTORMS AND A DRY COLD FRONT. AREAS EXPECTED TO BE MOST
AFFECTED WILL BE CASPER DISPATCH...SOUTHERN CODY DISPATCH...AND
RAWLINS DISPATCH AS THEY WILL HAVE THE MOST TIME AHEAD OF THE COLD
FRONT IN THE HOT AND DRY SOUTHWEST FLOW. MOST OF THE WET
THUNDERSTORM ACTIVITY WILL BE IN TETON DISPATCH WITH SEVERE
THUNDERSTORMS POSSIBLE IN NORTHERN CASPER AND CODY DISPATCH WITH
HAZARDS THAT RANGE FROM LARGE HAIL TO A TORNADO...WITH DAMAGING
DOWNBURST WINDS THE MOST LIKELY HAZARD THROUGH EARLY THIS EVENING.
IT WILL BE QUITE A BIT CALMER AND COOLER BEHIND THE FRONT FOR
TUESDAY BUT IT WILL REMAIN DRY...ESPECIALLY ACROSS THE SOUTHERN
THIRD OF THE STATE...WINDS WILL CALMER BUT A FEW GUSTS TO 25 MPH
CANNOT BE RULED OUT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR WYZ279>281-283-
285-300.

&&

SHORT TERM...LIPSON
LONG TERM...BRANHAM
AVIATION...LIPSON
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jul 27, 2:20 AM MST, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
320 AM MDT MON JUL 27 2015

WYZ001>020-022>030-281100-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
320 AM MDT MON JUL 27 2015

...HIGH FIRE DANGER TODAY FOR MUCH OF CENTRAL WYOMING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WITH ALL HAZARDS POSSIBLE FROM A TORNADO TO
FLASH FLOODING TO DAMAGING WINDS IN JOHNSON COUNTY AND THE
NORTHERN BIGHORN BASIN THIS AFTERNOON ALONG A COLD FRONT.
THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS WESTERN WYOMING THOUGH
STORMS WILL BE LESS SEVERE...THEY WILL STILL BE CAPABLE OF
PRODUCING HAIL AND GUSTY WINDS ALONG WITH DANGEROUS LIGHTNING.

ELEVATED FIRE WEATHER CONDITIONS EAST OF THE DIVIDE AND
ACROSS THE SOUTH...WHERE WINDS WILL BE STEADY AT 25 TO 35 MPH
WITH FREQUENT GUSTS OVER 40 MPH...OUTDOOR BURNING IS STRONGLY
DISCOURAGED ACROSS WESTERN AND CENTRAL WYOMING TODAY.

TONIGHT...MUCH COLDER BEHIND THE FRONT WITH SNOW POSSIBLE ABOVE
9000FT IN NORTHWEST WYOMING INCLUDING YELLOWSTONE NATIONAL PARK
AND GRAND TETON NATIONAL PARK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...COOLER...WITH FREEZING TEMPERATURES POSSIBLE IN THE
WESTERN MOUNTAINS AND VALLEYS. ELEVATED FIRE WEATHER CONDITIONS
CONTINUE OVER SOUTHERN WYOMING.

SUNDAY...ISOLATED THUNDERSTORMS ACROSS THE NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN...ALL SEVERE
THUNDERSTORM HAZARDS IN ADDITION TO WIND GUSTS GREATER THAN 45 MPH
AND ANY WIND DAMAGE. THANK YOU.

In the hours before

Special weather statement, Jul 27, 1:03 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
203 PM MDT MON JUL 27 2015

WYZ020-022-272030-
CASPER MOUNTAIN-NATRONA COUNTY LOWER ELEVATIONS-
203 PM MDT MON JUL 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NATRONA COUNTY UNTIL 230
PM MDT...

AT 202 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EVANSVILLE...WHICH IS NEAR CASPER...MOVING NORTHEAST AT 55 MPH.

SMALL HAIL HAS BEEN REPORTED WITH THIS STORM. ADDITIONALLY...WINDS
IN EXCESS OF 40 MPH WILL BE POSSIBLE AS THIS STORM CONTINUES.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  EDNESS K WILKINS STATE PARK AROUND 205 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE ALTERNATIVE LEARNING
CENTER SCHOOL...WESTWOOD ELEMENTARY SCHOOL...CASPER WYOMING MEDICAL
CENTER...PARADISE VALLEY COUNTRY CLUB...ST ANTHONY'S CATHOLIC
SCHOOL...CASPER WIND ENXCO INCORPORATION WIND FARM...MCKINLEY
ELEMENTARY SCHOOL...CASPER NATRONA COUNTY AIRPORT...CASPER MOUNTAIN
COUNTY PARK AND WOODS LEARNING CENTER.

#

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 176 AND 227.

LAT...LON 4243 10618 4279 10656 4343 10643 4331 10607
      4243 10608
TIME...MOT...LOC 2002Z 221DEG 47KT 4285 10625

BRANHAM
Special weather statement, Jul 27, 1:18 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
218 PM MDT MON JUL 27 2015

WYZ002-003-272100-
CODY FOOTHILLS-ABSAROKA MOUNTAINS-
218 PM MDT MON JUL 27 2015

...SPECIAL WEATHER STATEMENT...

AT 215 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTH OF SUNLIGHT BASIN...WHICH IS 22 MILES NORTHEAST OF EAST
ENTRANCE...MOVING NORTH AT 35 MPH.

PEA SIZE HAIL...WINDS IN EXCESS OF 30 MPH...AND FREQUENT LIGHTNING
WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SUNLIGHT BASIN AROUND 230 PM MDT.
  CRANDALL CREEK AROUND 240 PM MDT.
  BEARTOOTH PASS AROUND 300 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CHIEF JOSEPH AND
BEARTOOTH HIGHWAY...REEF CREEK CAMPGROUND...LAKE CREEK
CAMPGROUND...LITTLE SUNLIGHT CAMPGROUND... BEARTOOTH LAKE
CAMPGROUND...TOP OF THE WORLD RESORT...ISLAND LAKE CAMPGROUND...LONG
LAKE CAMPGROUND...HUNTER PEAK CAMPGROUND AND DEAD INDIAN CAMPGROUND.

#

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4454 10947 4449 10975 4472 10976 4500 10974
      4501 10917
TIME...MOT...LOC 2015Z 188DEG 29KT 4463 10959

ANGLIN
Special weather statement, Jul 27, 1:24 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
224 PM MDT MON JUL 27 2015

WYZ002-015-016-272100-
WIND RIVER MOUNTAINS EAST-UPPER WIND RIVER BASIN-ABSAROKA MOUNTAINS-
224 PM MDT MON JUL 27 2015

...SPECIAL WEATHER STATEMENT...

AT 223 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF DUBOIS...MOVING NORTH AT 45 MPH.

HAIL HAS BEEN REPORTED WITH THIS STORM. AS IT CONTINUES...HALF INCH
HAIL WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL PARK
AND NORTHWESTERN FREMONT COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...CROOKED CREEK GUEST RANCH...ANTELOPE HILLS GOLF COURSE...
LONGHORN RANCH LODGE AND RV RESORT...DOUBLE CABIN CAMPGROUND AND
DUBOIS MUNICIPAL AIRPORT.

#

LAT...LON 4344 10964 4358 10994 4406 10977 4387 10929
TIME...MOT...LOC 2023Z 200DEG 38KT 4363 10979

BRANHAM
Special weather statement, Jul 27, 1:55 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT MON JUL 27 2015

WYZ017-019-272130-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-WIND RIVER BASIN-
255 PM MDT MON JUL 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
330 PM MDT...

AT 254 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORM
OUTFLOW ALONG A LINE EXTENDING FROM NEAR SHOSHONI TO 9 MILES NORTH
OF SAND DRAW...AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  SHOSHONI AROUND 300 PM MDT.
  BOYSEN STATE PARK HEADQUARTERS AROUND 305 PM MDT.
  LYSITE AND MONETA AROUND 330 PM MDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SHOSHONI MUNICIPAL
AIRPORT...BOYSEN STATE PARK AND BONNEVILLE.

#

LAT...LON 4274 10760 4269 10792 4276 10821 4340 10829
      4342 10815 4340 10810 4342 10809 4338 10804
      4339 10804 4339 10794 4337 10791 4340 10790
      4339 10778 4343 10776 4345 10779 4346 10772
      4343 10768 4343 10763 4337 10753
TIME...MOT...LOC 2054Z 220DEG 38KT 4328 10818 4290 10815

ANGLIN
Special weather statement, Jul 27, 2:25 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
325 PM MDT MON JUL 27 2015

WYZ001-002-012-013-023>025-280000-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
INCLUDING THE CITIES OF...CANYON...LAKE...MADISON...MAMMOTH...
OLD FAITHFUL...TOWER JUNCTION...PAHASKA...JACKSON...AFTON...
ALPINE...FOSSIL BUTTE NATIONAL MON...PINEDALE
325 PM MDT MON JUL 27 2015

A COLD FRONT WILL CONTINUE TO MOVE THROUGH WESTERN WYOMING THROUGH
THE REMAINDER OF THIS AFTERNOON AND EVENING ALONG WITH SHOWERS
AND THUNDERSTORMS. THE PRIMARY LINE OF SHOWERS AND THUNDERSTORMS
ASSOCIATED WITH THE FRONT CURRENTLY EXTEND FROM PINEDALE...NORTH
TO NEAR UNION PASS. THIS LINE OF STORMS WILL CONTINUE TO MOVE
EAST. 45 TO 55 MPH WINDS CAN BE EXPECTED ALONG THIS LINE OF
STORMS IN MANY AREAS. SOME OF THESE STORMS COULD ALSO PRODUCE
HAIL SMALL HAIL AND BRIEF HEAVY DOWNPOURS. IT WILL BE VERY COLD
BEHIND THE FRONT WITH SNOW POSSIBLE ABOVE 9000FT THIS
EVENING....INCLUDING YELLOWSTONE. CLEARING IS EXPECTED AFTER
MIDNIGHT WITH FREEZING TEMPERATURES POSSIBLE ACROSS MUCH OF THE
AREA EARLY TUESDAY MORNING.

WYZ005-007-014>016-019-026>030-280000-
SOUTHWEST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
INCLUDING THE CITIES OF...THERMOPOLIS...ATLANTIC CITY...DUBOIS...
JEFFREY CITY...BAIROIL...MARBLETON...LA BARGE...BIG PINEY...
EDEN...FARSON...KEMMERER...DIAMONDVILLE...ROCK SPRINGS...
GREEN RIVER...WAMSUTTER...SUPERIOR
325 PM MDT MON JUL 27 2015

HOT...DRY...WINDY AND UNSTABLE CONDITIONS AHEAD OF AN APPROACHING
STORM SYSTEM WILL CREATE AN UNFAVORABLE BURNING ENVIRONMENT THIS
AFTERNOON AS ANY FIRES THAT START COULD QUICKLY BECOME
UNCONTROLLABLE.

IN ADDITION...SCATTERED THUNDERSTORMS ARE RAPIDLY DEVELOPING
ACROSS THE AREA AS TEH COLD FRONT APPROACHES FROM THE WEST. DRY
LIGHTNING IS POSSIBLE ALONG WITH STRONG AND ERRATIC WIND GUSTS OF
45 TO 55 MPH FROM THESE THUNDERSTORMS DURING THE REMAINDER OF THE
AFTERNOON AND EARLY EVENING.

PLEASE BE EXTRA CAUTIOUS WITH FIRE THIS AFTERNOON. BE MINDFUL OF
WHAT COULD CAUSE A SPARK...NOT ALL SOURCES ARE OBVIOUS...FOR
INSTANCE...DO NOT PARK A TRUCK OR ATV IN TALL GRASS AND BE SURE
THAT YOU SECURE ANY CHAINS INVOLVED IN TOWING A VEHICLE. SOME OF
THE MORE OBVIOUS SOURCES INCLUDE ABANDONED CAMPFIRES...
WELDING...AND AGRICULTURAL BURNING.

FOR MORE INFORMATION AND RESOURCES ON OUTDOOR FIRE SAFETY...VISIT
WEATHER.GOV/RIVERTON/AGBURNING.

WYZ003-004-006-008>011-280000-
CODY FOOTHILLS-NORTH BIG HORN BASIN-SOUTHEAST BIG HORN BASIN-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...CODY...POWELL...LOVELL...GREYBULL...
WORLAND...BUFFALO...KAYCEE
325 PM MDT MON JUL 27 2015

STRONG THUNDERSTORMS WILL BE POSSIBLE FOR THE REMAINDER OF THIS
AFTERNOON AND EVENING AS A COLD FRONT SHIFTS SOUTHEAST. VARIOUS HAZARDS
WILL BE POSSIBLE INCLUDING LARGE HAIL AND DAMAGING DOWNBURST WINDS
BEING THE MOST LIKELY THREAT. CURRENTLY...A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDS FROM UNION PASS ALONG THE CONTINENTAL DIVIDE
NORTH TO CLARK IN NORTHERN PARK COUNTY. THIS LINE OF STORMS HAS
HAD A HISTORY OF PRODUCING 45 TO 55 MPH WINDS AND WILL CONTINUE TO
MOVE EAST.

AHEAD OF THE FRONT IT WILL BE VERY DRY WITH GUSTY SOUTHWEST WINDS
IN EXCESS OF 45 MPH AT TIMES... RESULTING IN VERY HIGH FIRE
DANGER...ESPECIALLY IN JOHNSON COUNTY.

LIPSON
Special weather statement, Jul 27, 2:43 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
343 PM MDT MON JUL 27 2015

WYZ004-272215-
NORTH BIG HORN BASIN-
343 PM MDT MON JUL 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BIG HORN COUNTY UNTIL 415
PM MDT...

AT 342 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF OTTO...WHICH IS 19 MILES WEST OF GREYBULL...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN BIG HORN
COUNTY...INCLUDING THE FOLLOWING LOCATIONS...BURLINGTON...BASIN SOUTH
BIG HORN COUNTY HOSPITAL...MIDWAY GOLF COURSE...GREYBULL SOUTH BIG
HORN COUNTY AIRPORT...BIG HORN COUNTY FAIRGROUNDS...GREYBULL PUBLIC
SCHOOLS...GREYBULL BURLINGTON NORTHERN SANTA FE RAILROAD YARD...
EMBLEM...GREEN OASIS CAMPGROUND AND GREYBULL HIGH SCHOOL.

#

LAT...LON 4434 10847 4449 10862 4496 10829 4433 10768
TIME...MOT...LOC 2142Z 233DEG 34KT 4447 10846

BRANHAM

The radar

The Riverton/Lander radar (KRIW), 153 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 1 high wind. Local standard time, as filed.

Hail, Big Horn

When
July 27, 2:43 PM MST
Where
Big Horn County, 0.28 mi SSW of Burlington
Measured
1 in hail
Reported by
Public
Coordinates
44.446, -108.431

Quarter sized hail was reported in Burlington.

Hail, Big Horn

When
July 27, 2:48 PM MST to 2:50 PM MST
Where
Big Horn County, 0.55 mi WSW of Emblem
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
44.497, -108.391

Hail up to the size of golf balls was reported near Emblem.

Thunderstorm Wind, Washakie

When
July 27, 2:50 PM MST
Where
Washakie County, 3.19 mi SSE of Nowood
Measured
66 kt (76 mph) measured gust
Reported by
RAWS
Coordinates
43.561, -107.395

Weak convection and a strong pressure gradient combined to produce a peak wind gust of 76 mph shortly before 1500MST at the Split Rock Creek RAWS.

High Wind, Wind River Basin

When
July 27, 2:50 PM MST to 3:03 PM MST
Where
Wind River Basin forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Westerly pre-frontal winds ahead of an approaching cold front reached 59 mph at Riverton Regional Airport. Numerous limbs were downed around Riverton. Two trees were also toppled in town with one falling on a power line.

Thunderstorm Wind, Big Horn

When
July 27, 2:55 PM MST to 3:55 PM MST
Where
Big Horn County, 0.62 mi SSE of Cowley Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.911, -108.447

The AWOS at the North Big Horn County Airport near Cowley had several wind gusts in excess of 60 mph between 1455 and 1555MST. The wind was primarily from the northwest with the strongest gust being 63 mph at 1455MST. The wind gusts were the result of weak convection combining with already gusty surface wind associated with a cold frontal passage.

Thunderstorm Wind, Hot Springs

When
July 27, 3:40 PM MST to 3:50 PM MST
Where
Hot Springs County, 1.45 mi WSW of Thermopolis
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
43.643, -108.227

Several wind gusts over 58 mph were recorded at Thermopolis with a peak speed of 67 mph. The gusts were the result of weak convection and a strong pressure gradient ahead of an approaching cold front.

Thunderstorm Wind, Big Horn

When
July 27, 3:42 PM MST to 4:01 PM MST
Where
Big Horn County, Greybull Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

Wind gusts associated with a strong cold front and weak convection reached 74 mph at the South Big Horn County Airport just north of Greybull.

Thunderstorm Wind, Natrona

When
July 27, 3:50 PM MST to 3:54 PM MST
Where
Natrona County, (Cpr)natrona Co Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
42.900, -106.470

Weak convection coupled with a tight pressure gradient combined to produce wind gusts of 59 and 62 mph at the Casper-Natrona County International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587954, 596374, 587964, 596383, 597259, 587967, 597262, 587968.